What I’ve Noticed About Myself While Taking Prednisone for MG

Shawna Barnes avatar

by Shawna Barnes |

Share this article:

Share article via email
care team | Myasthenia Gravis News | banner image for

Nobody said this life would be easy. We all endure storms we barely make it out of alive. Throw an autoimmune disease like myasthenia gravis into the mix, and life can go from “not easy” to “WTF?” But then you adjust, and “WTF?” becomes your everyday life.

During this transition, it’s easy to fall into the trap of “rewarding” ourselves for surviving each day with our favorite comfort foods. I never used to be food-motivated — until prednisone entered the picture.

I found that the higher my prednisone dose, the greater my appetite and cravings became. This made it easy to justify those treats, because I was hungry and craving them, after all. My body must have needed some nutrient in the food I wanted, right? It was too much work to fight the cravings, so I just ate whatever I wanted.

Recommended Reading
prednisone, priority

The Side Effects of Prednisone I Was Never Told About

I noticed the number on the scale slowly creep up.

I was so tired that I’d choke any time I tried to eat a thick pork chop or steak. So I’d often stick with a box of pasta, which is easy to prepare and eat.

I started noticing back fat I’d never had before.

I was still choking on food, so my amazing husband cut my supper up into tiny pieces fit for a toddler. But I felt embarrassed and aggravated that I couldn’t eat what or how I wanted, so I’d have a huge bowl of ice cream after supper. The cold helps alleviate some of my bulbar symptoms, after all.

I noticed none of my clothes fit anymore.

I cried myself to sleep because I was getting fat. I couldn’t breathe, bathe myself, or walk very far. I couldn’t eat real food without my bulbar symptoms flaring. “Life sucks,” I thought, “so I’m going to eat all the cookies and junk food.”

I noticed my joints were hurting more. My chronic pain had increased right along with my weight.

I talked with my personal trainer, who also happens to be my husband, and complained about the moon face and weight gain. He called my bluff: It wasn’t all prednisone. Prednisone was the trigger, but I allowed myself to become a target.

Myasthenia gravis takes so much from us on a daily basis that it can be easy to let it take more than its fair share. I permitted MG to steal my confidence and self-worth. I handed over my quality of life.

Until I noticed I had a choice.

Prednisone still makes me crave junk food. But instead of a chocolate bar, I now grab one of the protein bars we keep stocked in the cupboard. Instead of ice cream, I fill a bowl with watermelon to satisfy my sweet tooth. I give myself grace and ask for help when I need it.

And you know what I’ve noticed?

My smile is back. I’m more aware of how different foods make me feel, and since I started tracking what I eat, I’ve realized I have more control than I thought I did over this disease.

The prednisone didn’t make me fat. It opened the door and I ran right through it. I may have done this, but I can undo it, too. I’m down 4 pounds since last month. The weight won’t come off as fast as it went on, but that’s OK.


Note: Myasthenia Gravis News is strictly a news and information website about the disease. It does not provide medical advice, diagnosis or treatment. This content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health provider with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read on this website. The opinions expressed in this column are not those of Myasthenia Gravis News or its parent company, BioNews, and are intended to spark discussion about issues pertaining to myasthenia gravis.

Comments

Mary Ann McCloy avatar

Mary Ann McCloy

Because the Prednisone causes water retention, I have had a real problem with swollen ankles and feet and then them feeling numb for walking..... I have also been having a bouncing oxygen level and am not sure which factor is the cause of that?????? I had a positive covid test about 2 weeks ago, but no real symptoms.... Then my oxygen level down and heart rate up.... ??????? Is this covid related or MG related??? When it drops, I go on oxygen and it goes back up ok...but very limiting to where I can be.... Has anyone else experienced this. Also the doctor is cutting my prednisone to 10 mg *2 from 20mg *3 along with "pyri" being increased from 1/2 to whole again *2.... so not sure about how the drop in prednisone will change symptoms otherwise.... ?????

Reply
Shawna Barnes avatar

Shawna Barnes

Hi Mary Anny. If you haven't spoken with your doctor about your concerns with the oxygen levels, I would highly encourage you to do so. I had covid in January and struggled quite significantly with it and personally am experiencing some long lasting effects. Just like how myasthenia gravis is a snowflake disease because we are all affected differently, we are all affected differently by covid so it is difficult at best to say for certain what is causing what. I hope that you are feeling better and have reached out to your care team about your concerns. - Shawna

Reply

Leave a comment

Fill in the required fields to post. Your email address will not be published.